Alert archive / California / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 36, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 9, 2005, 6:02 PM PDT for San Diego County, California. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2005, 6:02 PM PDT (01:02 UTC)
- Expired
- Aug 9, 2005, 7:08 PM PDT
- In force
- 66 min
- Issued by
- NWS San Diego, CA
- Area
- Counties, with a storm outline in the text
County San Diego County, CA
The radar
The San Diego radar (KNKX), 74 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 1.0 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1119 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS56 KSGX 100102 SVRSGX CAC073-100200- /O.NEW.KSGX.SV.W.0036.050810T0102Z-050810T0200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SAN DIEGO CA 602 PM PDT TUE AUG 9 2005 THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 700 PM PDT * AT 602 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTHWEST OF OCOTILLO WELLS...OR ABOUT 6 MILES EAST OF BORREGO SPRINGS. THIS STORM WAS NEARLY STATIONARY. OTHER STORMS ARE DEVELOPING ACROSS THE NORTHEAST PORTION OF SAN DIEGO COUNTY AND MAY PRODUCE LARGE HAIL AND DAMAGING WINDS THROPUGH 7 PM. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BORREGO SPRINGS AND OCOTILLO WELLS. LAT...LON 3312 11649 3312 11611 3341 11611 3340 11650 $$ PURPURA
2 follow-up statements
000 WWUS56 KSGX 100132 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 626 PM PDT TUE AUG 9 2005 CAC073-100200- /O.CON.KSGX.SV.W.0036.000000T0000Z-050810T0200Z/ SAN DIEGO CA- 630 PM PDT TUE AUG 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM PDT FOR NORTHEASTERN SAN DIEGO COUNTY... AT 630 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE STRONG THUNDERSTORMS PRODUCING CONTINUOUS LIGHTNING. THE MOST INTENSE STORM WAS LOCATED BETWEEN BORREGO SPRINGS AND RANCHITA. THE STORMS WERE NEARLY STATIONARY. THERE WAS AN OVERALL DECREASE IN THE INTENSITY OF THE STORMS...BUT HAIL AND STRONG WINDS ARE STILL POSSIBLE ...ESPECIALLY IN THE AREAS WEST OF BORREGO SPRINGS WHERE MORE THUNDERSTORMS ARE DEVELOPING. THE SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. A FLASH FLOOD WARNING IS ALSO IN EFFECT UNTIL 745 PM. IF YOU ENCOUNTER WATER OF UNKNOWN DEPTH...TURN AROUND...DONT DROWN LAT...LON 3312 11649 3312 11611 3341 11611 3340 11650 $$ PURPURA
000 WWUS56 KSGX 100208 SVSSGX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN DIEGO CA 705 PM PDT TUE AUG 9 2005 CAC073-100215- /O.EXP.KSGX.SV.W.0036.000000T0000Z-050810T0200Z/ SAN DIEGO CA- 705 PM PDT TUE AUG 9 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SAN DIEGO COUNTY EXPIRED AT 700 PM PDT... THUNDERSTORMS CONTINUE ACROSS THE SAN DIEGO COUNTY DESERTS BUT ARE NO LONGER SEVERE. HOWEVER A FLASH FLOOD WARNING REMAINS IN EFFECT 745 PM. THE THUNDERSTORMS PRODUCING THE HEAVIEST RAINFALL ARE BETWEEN JULIAN AND RANCHITA...AND BETWEEN MOUNT LAGUNA AND BOULEVARD. LAT...LON 3312 11649 3312 11611 3341 11611 3340 11650 $$ PURPURA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 2:30 PM PDT, 3 hours 32 minutes earlier.
Area forecast discussion, Aug 9, 2:30 PM PDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 230 PM PDT TUE AUG 9 2005 .SYNOPSIS...MOIST UNSTABLE AIR WILL CONTINUE MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...SLOWLY DECREASING LATE THIS WEEK INTO EARLY NEXT WEEK. A FEW STORMS COULD DRIFT WEST OF THE MOUNTAINS TODAY. THE MARINE LAYER WILL GRADUALLY INCREASE FOR A LITTLE MORE EXTENSIVE COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... THERE WERE SCT TO BKN MID LEVEL CLOUDS IN NE FLOW THIS MORNING...MAINLY S. THERE WERE ALSO AREAS OF COASTAL LOW CLOUDS AND FOG. STRATUS REMAINS EXTENSIVE OFFSHORE. THE 12Z NKX SOUNDING WAS MOIST AND UNSTABLE WITH PW OF 1.91 INCHES. ONSHORE GRADIENTS WITH 3-5 MB SAN-IPL. THUNDERSTORMS STARTED DEVELOPING OVER THE HIGHER TERRAIN BY LATE MORNING AND WAS CAUSING FLASH FLOODING BY EARLY AFTERNOON. THE DEBRIS CLOUDS SLOWED THE INITIATION OF CONVECTION BUT STILL EXPECT A VERY ACTIVE DAY OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THIS AFTERNOON. THESE STORMS WILL CAUSE FLASH FLOODING AND A FEW COULD BE SEVERE. STORMS COULD DRIFT W OF THE MOUNTAINS INTO THE INLAND VALLEYS TODAY. RESIDUAL MOISTURE ALONG WITH WEAK OUTFLOW BOUNDARIES AND MESOSCALE CIRCULATION MAY CAUSE ISOLATED SHOWERS OR THUNDERSTORMS IN THE MOUNTAINS AND DESERT TONIGHT. THERE WILL BE A GRADUAL DECREASE IN THE STRENGTH OF THE ELY COMPONENT OF THE FLOW ALOFT ALONG WITH A SLOW DECREASE IN PW WED THROUGH FRI AS THE UPPER HI SLOWLY SHIFTS E. THIS SHOULD RESULT IN A SLIGHT DOWNWARD TREND IN THUNDERSTORM ACTIVITY EACH DAY. HOWEVER...LOCAL STORMS COULD STILL CAUSE FLASH FLOODING. THERE SHOULD ALSO BE A LITTLE DEEPENING OF THE MARINE LAYER WITH POSSIBLE EDDY DEVELOPMENT AND WEAKER MONSOONAL FLOW. LOW CLOUDS AND PATCHY FOG WILL GET A SLIGHTLY FARTHER INLAND EACH DAY. MINOR TEMP CHANGES EXPECT FOR SLIGHT LOCAL COOLING W OF THE MOUNTAINS. LONGER RANGE PROGS CONTINUE THE MID LEVEL DRYING TREND THROUGH THE WEEKEND WITH JUST ISOLATED THUNDERSTORMS EXPECTED IN THE MOUNTAINS AND DESERTS DURING THE AFTERNOONS AND NONE EARLY NEXT WEEK. THE MARINE LAYER SHOULD EXTEND INTO THE WRN VALLEYS IN THE NIGHTS AND MORNINGS. && .AVIATION...THUNDERSTORMS WILL CONTINUE IN THE MOUNTAINS THROUGH 04Z. AT 20Z A STRONG LINE OF CONVECTION WAS OVER NE SBD COUNTY AND WAS MOVING SW AT 25 KTS. STRONG THUNDERSTORMS WILL ERUPT OVER THE SAN BERNARDINO AND RIVERSIDE COUNTY MTNS THROUGH 23Z WITH LARGE HAIL AND WIND GUSTS IN EXCESS OF 60 MPH IN THE STRONGEST STORMS. IF THIS LINE HOLDS TOGETHER IT WILL REACH THE SAN DIEGO COUNTY MOUNTAINS BTWN 23Z-01Z. MARINE LAYER...SCATTERED LOW CLOUDS ALONG THE SAN DIEGO COUNTY COAST WILL AFFECT CRQ AND SAN THROUGH THE EVENING WITH OCCASIONAL BKN CEILINGS BTWN 800 AND 1000 FEET MSL AFT 02Z. VFR IN ORANGE COUNTY. && .SGX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 8 PM TODAY FOR THE MOUNTAINS AND DESERTS OF SAN BERNARDINO...RIVERSIDE AND SAN DIEGO COUNTIES IN SOUTHWESTERN CALIFORNIA. SEE LAXFFASGX. && PUBLIC...ATKIN AVIATION...MOEDE
Hazardous weather outlook, Aug 9, 4:00 PM PDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 PM PDT TUE AUG 9 2005 CAZ055-056-058-062-101100- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SAN DIEGO COUNTY MOUNTAINS- SAN DIEGO COUNTY DESERTS- 400 PM PDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN BERNARDINO COUNTY MOUNTAINS RIVERSIDE COUNTY MOUNTAINS SAN DIEGO COUNTY MOUNTAINS SAN DIEGO COUNTY DESERTS IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 800 PM. SEE LAXFFASGX FOR DETAILS. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY. FOR WEDNESDAY...HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS SIGNIFICANT. FOR THURSDAY THROUGH SUNDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS CURRENTLY ACTIVATED FOR THIS AREA. CAZ060-061-101100- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- 400 PM PDT TUE AUG 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APPLE AND LUCERNE VALLEYS COACHELLA VALLEY IN EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THROUGH TONIGHT. MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. A FLASH FLOOD WATCH IS IN EFFECT UNTIL 800 PM. SEE LAXFFASGX FOR DETAILS. .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY. FOR WEDNESDAY...MODERATE FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH ISOLATED FLASH FLOODING ARE POSSIBLE. FOR THURSDAY THROUGH SATURDAY...THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS CURRENTLY ACTIVATED FOR THIS AREA. NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS. THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS NEEDED THROUGH SEPTEMBER 30. WHITLOW
In the hours before
Local storm report, Aug 9, 4:34 PM PDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
434 PM PDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND GST 1 W DESERT HOT SPRINGS 33.96N 116.52W
08/09/2005 63 MPH RIVERSIDE CA PUBLIC
0418 PM FLASH FLOOD YUCCA VALLEY 34.11N 116.43W
08/09/2005 SAN BERNARDINO CA NWS EMPLOYEE
INTERSECTION OF HWY 247 AND BUEN SUERTE RD. ROAD
IMPASSABLE. WATER APPROXIMATELY 1 FOOT HIGH.
&&
BDOYLELocal storm report, Aug 9, 4:52 PM PDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SAN DIEGO CA
452 PM PDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD 1 W FOREST FALLS 34.09N 116.94W
08/09/2005 SAN BERNARDINO CA FIRE DEPT/RESCUE
TRW+ CAUSED FLOODING IN MILL CREEK AND A ROCKSLIDE ON VLY
OF THE FALLS RD. ROCKSLIDE WAS SCRAPED OFF BY CALTRANS.
0412 PM TSTM WND GST 1 W DESERT HOT SPRINGS 33.96N 116.52W
08/09/2005 63 MPH RIVERSIDE CA PUBLIC
THREE MILES NORTH OF I-10 ON HWY 62
0418 PM FLASH FLOOD YUCCA VALLEY 34.11N 116.43W
08/09/2005 SAN BERNARDINO CA NWS EMPLOYEE
INTERSECTION OF HWY 247 AND BUEN SUERTE RD. ROAD
IMPASSABLE. WATER APPROXIMATELY 1 FOOT HIGH.
&&
BDOYLELocal storm report, Aug 9, 5:05 PM PDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
505 PM PDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM FLASH FLOOD YUCCA VALLEY 34.11N 116.43W
08/09/2005 SAN BERNARDINO CA NWS EMPLOYEE
BUEN SUERTE RD. AND HWY 247. TWO CARS FLOODED AND UNDER
WATER.
&&
BDOYLELocal storm report, Aug 9, 5:24 PM PDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
524 PM PDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM FLASH FLOOD 8 W MECCA 33.58N 116.21W
08/09/2005 RIVERSIDE CA LAW ENFORCEMENT
ROADWAY FLOODING AT JACKSON ST AND 66TH AVE.
&&
BDOYLELocal storm report, Aug 9, 5:30 PM PDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
530 PM PDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM FLASH FLOOD 6 W LA QUINTA 33.67N 116.40W
08/09/2005 RIVERSIDE CA LAW ENFORCEMENT
SR74 AT VISTA POINT. MUD AND ROCK SLIDE
&&
BDOYLELocal storm report, Aug 9, 5:33 PM PDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
533 PM PDT TUE AUG 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HEAVY RAIN IDYLLWILD-PINE COVE 33.75N 116.72W
08/09/2005 0.00 INCH RIVERSIDE CA TRAINED SPOTTER
0.35 INCH IN THE PAST HALF HOUR. EXCESSIVE RUNOFF IS
RAPIDLY FLOWING DOWN THE STREET.
&&
BDOYLEThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 5:04 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 31 min |
| Aug 9, 5:39 PM PDT | Flash Flood Warning | SGX | San Diego | 2 hr |
Nearby
Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.